Hail, Monroe
- When
- August 8, 10:15 AM CST
- Where
- Monroe County, Warrens
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.130, -90.500
Two rounds of thunderstorms moved across western Wisconsin on August 8th. The first round in the morning dropped nickel sized hail near Warrens (Monroe County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of thunderstorms moved across western Wisconsin on August 8th. The first round in the morning dropped nickel sized hail near Warrens (Monroe County). The second round in the evening produced nickel sized hail north of Holmen (La Crosse County) and half dollar sized hail in Stevenstown (La Crosse County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 4:40 AM CST, 5 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 540 AM CDT Sat Aug 8 2020 .SHORT TERM...(Today and tonight) Issued at 248 AM CDT Sat Aug 8 2020 Early morning radar imagery showed an MCS rolling through northeastern MN into far northern WI. Still could see some additional development along any associated outflow boundary that makes it into the forecast area this morning, though the HRRR has trended away from this idea in recent runs with diminishing moisture transport. Will need to still keep an eye on where this boundary sets up, however, as it could serve as a focus for additional shower and storm development this afternoon as daytime heating takes place and some weak shortwave energy moves through. That said, pretty good capping will be in place, per model soundings, so wouldn't expect much in the way of storm coverage, but 3000 J/kg of MUCAPE could yield some stronger storms capable of hail and gusty winds. Otherwise, expect a noticeable increase in heat and humidity today. While it won't be as warm as Sunday, still expect high temperatures in the 80s with dewpoints creeping into the lower 70s. .LONG TERM...(Sunday through Friday) Issued at 248 AM CDT Sat Aug 8 2020 Really wish we had a better idea of how Sunday was going to play out being less than 48 hours away, but confidence remains low given fairly significant model spread. One thing that's fairly well agreed upon is that it'll be hot and humid, with highs in the upper 80s to lower 90s and heat index values in the 90s. This heat and humidity should set the stage for thunderstorm development Sunday afternoon. The general idea is that a pre- frontal trough slides through during the afternoon and an outflow boundary working in from the north allow for some showers and storms to develop. However, degree of coverage and how strong they'll be remain very much in question. In general, models suggest 4 different solutions: 1. The area remains capped and nothing happens in the forecast area Sunday afternoon. This is the clear consensus of the 07.12Z GEFS members, with nearly all members keeping anything that does form to the north with the strongest forcing. Maybe Taylor/Clark counties get clipped. 08.00Z GEFS members, on the other hand, show a bit more activity across the area, though still less than other solutions. 2. A stout cap remains in place, but forcing from the pre-frontal trough is enough to fire some elevated storms. With 4000 J/kg of MUCAPE in place, hail would certainly be a threat. This solution seems to be favored by the 08.00Z GFS. 3. An early morning MCS slides through and leaves remnant debris clouds that limit instability. A stout cap remains, but additional showers and storms fire as the trough moves through Sunday afternoon, though any storms would likely be weaker owing to less instability. The ECMWF has been pretty consistent with this pattern, though the 08.00Z run came in dry for the morning. That said, a handful of CAMs suggest the MCS would be moving near/east of the I- 35 corridor toward the end of their runs, so definitely not a solution to discount. 4. Much of the area stays dry during the day, the cap erodes significantly by afternoon, and explosive convection takes place owing to 4000+ J/kg of SBCAPE. This scenario would be the most favorable for severe weather and has been consistently favored by the NAM. Which of these scenarios is correct? Likely all of them, at least somewhat. Capping does seem like it will limit storm coverage a bit, though the forcing associated with the wave should be enough to fire storms, especially north of I-90 where forcing looks to be strongest and the cap appears to be weakest. While we may not see a full-blown MCS roll through in the morning, models are pretty persistent at plenty of cloud cover being present, which would limit instability at least somewhat. So instead of those 4000+ J/kg values, it may be more in the 3000 to 4000 J/kg range. So bottom line for Sunday, do think there is an appreciable severe weather threat somewhere in the area (currently north of I-90), owing to a fairly large amount of instability and decent shear in the lower to mid levels. 0-6 km shear is not as strong (20-30 kts), but just a slightly deeper layer (0 to 7 or 8 km) yields closer to 40 kts. A cold front will then move through Sunday night, bringing additional showers and storms which would have a bit of a severe weather threat, but not as much as storms in the afternoon/evening. In addition to the damaging wind and hail threats, precipitable water values will be in the 1.5 to 2.0" range and warm cloud depths near 4 km will yield a locally heavy rain threat. Behind the cold front, high pressure builds in leading to drier weather and some relief from the heat and humidity to begin the week. By mid-week, some additional shortwaves should slide through and bring occasional shower and storm chances, but timing and strength differ quite a bit between models. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 540 AM CDT Sat Aug 8 2020 Fairly complex, messy weather scenario that could play out several ways. Confidence low in the details. That said, should see scattered shra/ts that could/would impact TAF sites on Sunday. Cigs: expecting sct-bkn VFR through the day and tonight. Some hints in the models that a dip into MVFR could occur for a few hours, but not seeing much evidence in the local area, plus likely tied more to convection. So, better chances on Sunday. WX/vsby: lingering west-east running outflow boundary could spark isolated shra/ts this afternoon. Not a lot of agreement in the meso models, although some favor eastern WI. Won't add to forecast for now. Better chances for rain will come on Sunday, with a variety of weather systems potentially bringing thunder impacts to KRST/KLSE. Details foggy on how it will ultimately play out. Recent trends in meso models suggest the morning could harbor the higher chances, while the NAM/GFS/EC side with the afternoon. Not a clear cut winner. Will monitor trends, later model runs and refine forecast as needed. Winds: southerly through the day and night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck/CA LONG TERM...CA AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 334 AM CDT Sat Aug 8 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 334 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible. Stronger storms could produce gusty winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected Sunday. Some could become severe during the afternoon and evening, with a higher risk currently lying north of Interstate 90. Threats include damaging winds, hail and locally heavy rain. Sunday will also be warm and humid with heat indices in the 90s. There are additional storm chances for Wednesday into Friday. It is too early to determine if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed Sunday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/CA
Special Weather Statement National Weather Service La Crosse WI 1016 AM CDT Sat Aug 8 2020 WIZ033-034-041>044-081700- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Including the cities of Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 1016 AM CDT Sat Aug 8 2020 ...Scattered Storms Ongoing This Morning... Scattered storms are ongoing across parts of western into central Wisconsin this morning. A few of these may become strong, posing a threat for wind gusts up to 30 mph, small hail, locally heavy rainfall, and frequent lightning. Seek indoor shelter when storms near your location. NMB
The La Crosse radar (KARX), 65 km away, was scanning. The volume nearest the first event began at 16:12 UTC.
3 hail. Local standard time, as filed.
Half dollar sized hail was reported in Stevenstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913109, 913111, 913110.